Maryland, 2011

Hail and Damaging Winds in Maryland, June 17, 2011

June 17, 2011 · NWS LWX · 13 events in 3 counties and zones

A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability. A surface trough acted as the lifting mechanism for showers and thunderstorms to develop during the afternoon and evening hours. Thunderstorms were able to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 2:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 17, 2:09 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT FRI JUN 17 2011

.SYNOPSIS...
LOW PRESSURE OVER THE NORTHERN MID ATLANTIC WILL CONTINUE TO MOVE
EAST ACROSS SOUTHERN NEW ENGLAND TONIGHT. A STATIONARY FRONT WILL
SETUP ACROSS THE SOUTHERN MID ATLANTIC...WHERE UNSETTLED WEATHER IS
EXPECTED THROUGH THE WEEKEND AND INTO NEXT WEEK. A COLD FRONT WILL
APPROACH FROM THE WEST IN THE LATTER PART OF NEXT WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
UPR LOW OVR SERN NY TAFTN. TSRA FIRING IN RESPONSE TO S/WV ENERGY IN
UNSTBL AND MDTLY SHEARED AMS. CONDS WONT CHG ALL THAT MUCH TNGT OR
TMRW. FCST WL REVOLVE ARND TRACKING/TIMING THESE IMPULSES...AND ANY
MCS/S THEY TRIGGER...NOT AN ENDEAVOUR THAT NUMERICAL GDNC EXCELS AT.

CURRENT S/WV TROF AXIS EVIDENT ON WATER VAPOR LOOP FM ERN PA TO SWRN
VA. IT APPEARS AS THO THERE/S A BREAK W/IN THAT AXIS...W/ STRONGER
STORMS IN FAR NERN MD AND INVOF CHO. HWVR...WEAKER RADAR RTNS
PRIMARILY W OF BLURDG INDICATES THAT INSTBY DEPICTED IN MODIFIED
MRNG SNDG BEING REALIZED...AND XPCT ADDTL STORMS TO DVLP TAFTN.

WHILE WUD NOT ANTICIPATE DVLPMNT BHD AXIS...MESOSCALE GDNC HAS BEEN
INSISTENT IN THAT OCCURENCE. SINCE WNDS STILL MORE SLY THAN WLY...
AMS SHUDNT DRY OUT TOO QUICKLY...AND THEREFORE CANNOT DISREGARD MDL
SOLNS. WL HV HIER END CHC POPS /DUE TO SCT NATURE OF ACTIVITY/ THRU
SUNSET...AND THEN TRAIL POPS DOWNWD.

ANOTHER S/WV EVIDENT IN VAPOR LOOP ENTERING NRN OH WL REACH W/VA BY
SUNSET...AND MAY AFFECT WRN SXNS OF CWFA TNGT. THEREFORE...WL HOLD
ONTO POPS W OF BLURDG INTO THE NGT.

SHUD HV A PD OF CALM LT NGT INTO THE MRNG HRS BEFORE THE NEXT
IMPULSE ARRIVES. SINCE AMS WL BE COMPARABLE...MID-LVL FLOW SHUD BE
CONFLUENT...SFC PTTN REFLECTIVE OF A LEE TROF DVLPG...AND H5 S/WV
WL BE APPROACHING...BROUGHT A RTN TO POPS FM SW TO NE. BEST CHC
RESIDES SW OF OKV-OMH. ULTIMATELY...IT/LL DEPEND ON MAXT...AND
MAV/MET DEPICTING A BIT OF SPREAD IN THAT REGARD. SOUGHT MIDDLE
GROUND...WHICH WAS VERY CLS TO PRVS FCST.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SATURDAY NIGHT...LOW PRESSURE DEVELOPS AS IT SWINGS SOUTHEAST ACROSS
NORTHERN NEW ENGLAND. MEANWHILE...SFC LOW PRESSURE WILL DEVELOP
ALONG THE STATIONARY FRONT ACROSS THE SRN MID ATLANTIC. THEREFORE AN
EXPANSION OF THUNDERSTORMS FARTHER NORTH INTO THE LWX CWA THAN
PREVIOUSLY EXPECTED IS NOW POSSIBLE. WHILE THE SATURDAY NIGHT
ACTIVITY WILL BE PRIMARILY SOUTH OF DC...WHERE LIKELIES WERE
ENTERED...HIGH CHANCE POPS WERE ADDED TO THE BALT-WASH METRO FOR
LATE SATURDAY NIGHT. MCS ACTIVITY LOOKS LIKELY...THOUGH THE EFFECTS
OF PASSING THE APPALACHIANS ARE ALWAYS A QUESTION. AT THIS TIME IT
SEEMS LIKE THE ACTIVITY WOULD BE ABLE TO HOLD TOGETHER EAST OF THE
MOUNTAINS. MORE DETAILS AND THE SVR POTENTIAL /THE SLIGHT RISK FOR
DAY 2 END WITH THE APPALACHIANS/. MIN TEMPS UPR 60S INLAND...LOW 70S
URBAN/NEAR SHORE UNDER THICK CLOUDS.

SUNDAY THROUGH MONDAY...FURTHER MCS ACTIVITY...BROADBRUSHED CHANCE
POPS FOR THUNDERSTORMS AT THIS TIME. QUESTION IS ON TIMING OF
SHORTWAVES CROSSING THE REGION. MAX TEMPS UPR 80S TO LOW
90S...DEPENDS ON CLOUDS AND STORMS. MIN TEMPS MID 60S WEST...NEAR
70F EAST.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE NERN CONUS TROUGH LIFTS NORTH EARLY NEXT WEEK...ALLOWING A SERN
CONUS RIDGE TO BUILD INTO THE MID ATLANTIC. SLIGHT CHANCE POPS WERE
MAINTAINED THROUGH THE MIDDLE PART OF THE WEEK. HEAT IS OF CONCERN
WITH SERN CONUS RIDGES...AND 20C 850MB TEMPS ARE AN INDICATION OF
TEMPS IN THE MID 90S. THE 12Z GFS CONTINUES TO PROG 20C 850MB TEMPS
ACROSS THE MID ATLANTIC WHILE THE 00Z ECMWF IS A COUPLE DEGREES
COOLER THROUGH THE MIDDLE PART OF NEXT WEEK. MID 90S MAX TEMPS WERE
MAINTAINED FOR WEDNESDAY AND THURSDAY.

THE NEXT COLD FRONT CROSSES THE MID ATLANTIC IN THE THURSDAY
NIGHT/FRIDAY TIME FRAME. POPS WERE INCREASED FOR THE LATER PART OF
NEXT WEEK.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A DISTURBANCE COMBINED WITH DAYTIME HEATING IS ALLOWING FOR
SCATTERED SHWS AND A FEW TSTMS TO DEVELOP THIS PM. INITIALLY...THE
MORE INTENSE CLUSTER OF ACTIVITY IS NEAR CHO. ADDTL SHWRS AND
TSTMS SHOULD DEVELOP THIS PM INTO EARLY EVE NEAR ALL AIRPORTS. VIS
COULD BE REDUCED TO AROUND 3 SM OR LESS IN ANY STORM. WINDS WILL
BE GENERALLY WSW TO WNW AT ALL AIRPORTS...EXCEPT FOR DCA WHERE
WINDS WILL BE GENERALLY OUT OF THE S WITH A SUBTLE VEERING TO THE
SW THIS PM AND EVE. WIND SPEEDS 10KTS WITH HIGHER GUSTS THIS
AFTERNOON. CIGS WILL AVERAGE 4K TO 5K FEET WITH A FEW TOWERING CU
IN THE AREAS THAT DO NOT ENCOUNTER A TSTM. THROUGH THE EVE AND
OVERNIGHT...SHWR AND TSTM ACTIVITY WILL DIMINISH. VIS COULD DROP
TO 4SM OR 5SM FOR A FEW HOURS LATER TONIGHT AS PATCHES OF MIST OR
HAZE DEVELOPS NEAR IAD...CHO...AND MRB. BY MID AM AND THROUGH THE
PM TOMORROW...VIS WILL INC ABOVE 6SM WITH CLOUD CIGS BETWEEN 5K
AND 7K FEET. WE WILL HOLD ON TO THE POSSIBILITY THAT SOME TOWERING
CU COULD REDEVELOP AGAIN IN A FEW PLACES MAINLY TOMORROW PM. WINDS
WILL GO FROM LGT AND VAR TO NW BETWEEN 5KTS AND 10KTS AT ALL
AIRPORTS.

CHANCES FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY AS A
STATIONARY FRONT /WITH LOW PRESSURE DEVELOPS ALONG IT/ PERSISTS TO
THE SOUTH OF DC. FLOW GENERALLY WLY 10 KT OR LESS NORTH OF THE
FRONT...THOUGH DEVELOPING LOW PRESSURE WOULD CREATE NLY FLOW. SLY
FLOW MONDAY THROUGH THE MIDDLE PART OF NEXT WEEK.
&&

.MARINE...
TPLM2 SLY 12 KT...ALL OTHER SITES AOB 10 KT. S/WLY FLOW SHUD CONT
THRU THE NGT. WND FCST WL BE TRICKY TMRW. WLYS SHUD PREVAIL...BUT
CUD BE VRBL BASED ON THE MESOSCALE. REGARDLESS...SPDS SHUD BE AOB 10
KT.

STATIONARY FRONT OVER THE SRN MID ATLANTIC SATURDAY AND SUNDAY. WLY
FLOW IS AROUND 10 KT IS EXPECTED AS LONG AS THE FRONT STAYS SOUTH.
HOWEVER...SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE
FRONT SATURDAY NIGHT...WHICH WOULD CAUSE NORTHERLY FLOW.
THEREFORE...THE EXACT WIND PATTERN ON THE CHESAPEAKE BAY IS
CURRENTLY UNKNOWN FOR SUNDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE
WATERS SUNDAY AND MONDAY. A WARM FRONT CROSSES EARLY
MONDAY...ALLOWING SLY FLOW THROUGH THE MIDDLE PART OF NEXT WEEK.
&&

.TIDES/COASTAL FLOODING...
FOR THE HIGH TIDE CYCLE THIS EVENING...DO NOT ANTICIPATE MUCH OF
A COASTAL FLOOD PROBLEM...AS IT IS THE LOWER OF THE TWO HIGH
TIDES. WITH WINDS STILL OUT OF THE W/SW...WASH CHANNEL MIGHT GET
CLOSE. WILL HAVE TO WATCH BOTH HIGH TIDES ON SATURDAY. THE MORNING
IS A CONCERN SINCE IT IS THE HIGHER OF THE TWO...THE EVENING IS A
WORRY SINCE SOME MODELS SHIFT WINDS AROUND TO BE FAVORABLE FOR
SENDING WATER UP THE BAY AND THEN INTO THE WESTERN SHORE AND
POTOMAC. NO ADDITIONAL HEADLINES JUST YET THOUGH.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...HTS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...WITT/BAJ
MARINE...HTS/BAJ
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, Jun 17, 2:41 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT FRI JUN 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
180945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
341 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-180945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
341 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

In the hours before

Special weather statement, Jun 17, 2:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT FRI JUN 17 2011

VAZ026-172000-
ROCKINGHAM VA-
336 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF PENN LAIRD...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE ROCKY BAR.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3844 7863 3825 7868 3831 7890 3839 7887
TIME...MOT...LOC 1936Z 278DEG 44KT 3836 7881

PELOQUIN
Local storm report, Jun 17, 2:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 NNE SCOTTSVILLE       37.81N  78.49W
06/17/2011  E1.00 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101004

KRAMAR
Local storm report, Jun 17, 2:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 NNE SCOTTSVILLE       37.80N  78.49W
06/17/2011  E0.88 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1101005

JACKSON
Special weather statement, Jun 17, 2:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT FRI JUN 17 2011

VAZ025-036-037-172015-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
349 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF HERMITAGE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE CROZET.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3812 7856 3793 7867 3804 7903 3821 7892
TIME...MOT...LOC 1949Z 287DEG 35KT 3808 7886

PELOQUIN
Special weather statement, Jun 17, 2:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT FRI JUN 17 2011

VAZ026-029-038-039-172030-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-
357 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...PAGE AND
ROCKINGHAM COUNTIES...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF SHENANDOAH...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BIG MEADOWS.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3855 7830 3833 7828 3838 7865 3854 7863
TIME...MOT...LOC 1957Z 270DEG 18KT 3846 7857

PELOQUIN
Special weather statement, Jun 17, 3:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT FRI JUN 17 2011

VAZ037-038-050-172045-
ORANGE VA-GREENE VA-ALBEMARLE VA-
415 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE AND ALBEMARLE
COUNTIES...

AT 415 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF FREE UNION...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE EARLYSVILLE...ADVANCE MILLS...HOLLYMEAD...
WESTMORELAND...STONY POINT AND BARBOURSVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3811 7870 3826 7860 3817 7820 3793 7838
TIME...MOT...LOC 2015Z 278DEG 26KT 3818 7855

PELOQUIN

The radar

The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Frederick

When
June 17, 3:30 PM EST
Where
Frederick County, 1.6 mi WNW of Frederick
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.427, -77.449

Quarter sized hail was measured.

Thunderstorm Wind, Calvert

When
June 17, 6:03 PM EST
Where
Calvert County, 0.65 mi E of Dunkirk
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.721, -76.658

Multiple trees were down in the Dunkirk area.

Thunderstorm Wind, Anne Arundel

When
June 17, 6:05 PM EST
Where
Anne Arundel County, 0.98 mi SE of Lyons Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.761, -76.656

Trees were down in the vicinity of MD-4 and MD-260.

Thunderstorm Wind, Calvert

When
June 17, 6:05 PM EST
Where
Calvert County, 2 mi WNW of Chaney
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.764, -76.662

Trees were down across MD-4 at Lyons Creek Road.

Thunderstorm Wind, Calvert

When
June 17, 6:06 PM EST
Where
Calvert County, 1.32 mi NNE of Dunkirk
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.737, -76.659

Trees and power lines were down near Route 4 and Brickhouse Road.

Thunderstorm Wind, Calvert

When
June 17, 6:06 PM EST
Where
Calvert County, 1.14 mi NNE of Dunkirk
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.735, -76.661

Trees were knocked onto a mobile home near Route 4 and Brickhouse Road.

Thunderstorm Wind, Calvert

When
June 17, 6:06 PM EST
Where
Calvert County, 0.32 mi NW of Chaneyville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.684, -76.654

Trees were uprooted and snapped near Chaneyville.

Thunderstorm Wind, Calvert

When
June 17, 6:07 PM EST
Where
Calvert County, 0.2 mi SSW of Owings
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.718, -76.602

Several trees were down along Route 260 from Chesapeake Beach to Dunkirk.

Thunderstorm Wind, Calvert

When
June 17, 6:12 PM EST
Where
Calvert County, 0.86 mi WNW of Chesapeake Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.686, -76.544

Multiple trees and power lines were down in the Chesapeake Beach area.

Thunderstorm Wind, Calvert

When
June 17, 6:15 PM EST
Where
Calvert County, 0.58 mi NW of North Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.705, -76.539

Trees were down along 5th Street.

Thunderstorm Wind, Anne Arundel

When
June 17, 6:15 PM EST
Where
Anne Arundel County, 2.49 mi E of Friendship
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.723, -76.535

Several trees were down along Route 261.

Thunderstorm Wind, Calvert

When
June 17, 6:15 PM EST
Where
Calvert County, 0.45 mi NW of North Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.705, -76.536

A large tree was down near 3rd Street and Frederick Avenue.

Thunderstorm Wind, Anne Arundel

When
June 17, 6:16 PM EST
Where
Anne Arundel County, 2 mi ESE of Fair Haven
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.734, -76.539

A wind gust of 58 mph was measured near North Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335126, 324860, 324862, 324863, 324864, 324865, 324866, 324867, 324868, 324869, 324870, 324871, 324872.